Ohio, 2008

Damaging Winds in Ohio, July 22, 2008

July 22, 2008 · NWS RLX · 10 events in 7 counties and zones

A large upper air trough over eastern Canada helped maintain an east to west front across the lower Great Lakes. South of this boundary was warm, moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$589,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A large upper air trough over eastern Canada helped maintain an east to west front across the lower Great Lakes. South of this boundary was warm, moist and unstable. Dew points were near 70 degrees. A mesoscale convective system raced out of Indiana and across Ohio during the late night and predawn hours. Cloud top temperatures on satellite imagery reached their coldest just west of Perry County, then began to warm as the complex crossed southeast Ohio. Bow echoes were noted on the leading edge of the complex, causing wind damage.

In the aftermath, Perry County Sheriff Barker declared a Level 2 road emergency. Perry County commissioners and the mayors of Junction City and New Lexington declared a state of emergency. Many residents were without electricity. Later Governor Ted Stickland issued an emergency declaration for Perry County in order to gain the support of the Ohio Department of Transportion in tree removal from roadways.

Near the Vinton and Jackson County line, a boy scout camp was hit, but thankfully there was just one minor injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 1:07 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 22, 1:07 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
207 AM EDT TUE JUL 22 2008

.SYNOPSIS...
DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE
OF THUNDERSTORMS OVERNIGHT. COLD FRONT APPROACHES TUESDAY...WITH
A WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
A BOUNDARY HAS SETTLED MIDWAY THROUGH THE AREA AND WILL BE THE
FOCUS OF ISOLATED CONVECTION NEXT FEW HOURS. LARGE COMPLEX OF
THUNDERSTORMS OVER IL WILL MOVE EAST-SOUTHEAST AND MAY CLIP
WESTERN AREAS AROUND SUNRISE.

THE BOUNDARY SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF
INCOMING FINAL WAVE OF LOW PRESSURE. I PLACED HIGH CHANCE TO
LIKELY POPS ALONG THE FRONT...AS THIS TIME WE WILL HAVE MUCH MORE
OF A SURFACE FOCUS COMPARED TO TODAY...WHILE STILL HAVING THE
MOISTURE AND INSTABILITY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH
DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS
PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR
AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF
YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A
FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY
WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER
TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS
AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING
AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD
OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS
WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH
CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM.
BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS
AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY
BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY
THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL
BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A
REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL
FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY
INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID
SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY
NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL
BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL
FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS.
HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND
ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS
MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
INITIALLY...WITH THE SKY CLEARING FOLLOWING THE EVENING CONVECTION
ACROSS THE NORTH...SEEING FOG DEVELOPMENT IN THE MVFR TO IFR
RANGE. HOWEVER THAT LOOKS TO ONLY LAST A FEW HOURS BEFORE PROBLEMS
CHANGE TO CONVECTION ARRIVING FROM THE WEST. TIMING THE SHORTWAVE
OFF THE NAM MODELS BRINGS INITIAL CONVECTION...MAINLY FOR THE
NORTHERN SITES AT AROUND 11Z AT PKB AND THEN TOWARD 13Z AND 14Z AT
CKB AND EKN. FURTHER SOUTH THE QUESTION WILL BE HOW FAR SOUTH THE
CONVECTION WILL GET WITH THE DYNAMIC SUPPORT FURTHER NORTH. FOR
NOW HAVE NOT PLAYED MUCH FOR THE SOUTHERN SITES...BUT HTS WOULD BE
THE MOST VULNERABLE BETWEEN 10Z AND 12Z SHOULD CONVECTION NOW OVER
CVG HOLD TOGETHER. AS THE CLOUDS ARRIVE FROM THE WEST EXPECT THAT
THE FOG SHOULD BEGIN TO LIFR WITH VSBY GETTING BACK TOWARD MVFR TO VFR.

BEHIND THIS SHORTWAVE THIS MORNING...SHOULD SEE A BREAK IN THE ACTION
AS THE FRONT CONTINUES TO MAKE VERY SLOW PROGRESS SOUTH...AS IT IS
STRONG IN NRN OHIO AND INDIANA THIS MORNING. SHOULD SEE VFR
CONDITIONS RETURN AS THE CLOUDS SCATTERED INTO A CU FIELD.

AROUND 18Z TO 20Z...THE NEXT SHORTWAVE WILL MOVE EAST. IT IS
CURRENTLY OVER NRN MISSOURI AND KANSAS. THE MODELS SHOW THAT THIS
WAVE WILL TRACK EAST AND SHOULD GENERATE MORE CONVECTION AGAIN
FOCUSING ITS ENERGY ON THE NORTHERN PART OF THE AREA...BUT IT
COULD GENERATE MORE ACTIVITY FURTHER SOUTH. SO HAVE ADDED MORE
RESTRICTIONS FOR THE AFTERNOON HOURS. THIS WAVE WILL CLEAR BY
00Z...BUT THEN OVERNIGHT...THE FRONT WILL FINALLY GET THE PUSH IT
NEEDS TO MOVE THROUGH WITH THE SHARPENING OF THE UPPER TROUGH
TAKING PLACE AND THE TROUGH AXIS SLIDING INTO THE AREA. SHOULD SEE
MORE PRECIPITATION AND VSBY RESTRICTIONS AS CONVECTION SHOULD
AGAIN DEVELOP.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...
BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JKF
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...ESS

In the hours before

Special weather statement, Jul 21, 9:59 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT MON JUL 21 2008

OHZ076-WVZ009-017-019-220400-
RITCHIE-WASHINGTON-WIRT-WOOD-
1059 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WIRT...
SOUTHWESTERN WASHINGTON...WEST CENTRAL RITCHIE AND WOOD COUNTIES...

AT 1054 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES NORTHWEST OF
BELPRE...MOVING SOUTHEAST AT 26 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR FLEMING...AND LITTLE HOCKING AROUND 1105
PM...WASHINGTON AROUND 1110 PM...BELPRE...BLENNERHASSETT...AND LUBECK
AROUND 1115 PM...PARKERSBURG...VIENNA...AND NORTH HILLS AROUND 1120
PM AND DAVISVILLE AROUND 1130 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jul 21, 10:23 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     GRAFTON                 39.34N 80.02W
07/21/2008                   TAYLOR             WV   EMERGENCY MNGR

            NUMEROUS TREES DOWN AT GRAFTON AND OTHER PLACES.

&&

AROCHE

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 22, 2:58 AM EST
Where
Perry County, 1.14 mi NNE of Junction City to 1.17 mi ENE of Junction City
Measured
96 kt (110 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
39.735, -82.291

Most of the damage was concentrated along Route 94 or Garey Road, to the north and east of the town of Junction City. Trees were uprooted, power lines downed, and a roof was blown off a farm house. Several other roofs were damaged. Bales of hay were thrown about pastures.

Thunderstorm Wind, Vinton

When
July 22, 3:05 AM EST
Where
Vinton County, Mc Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.250, -82.480

Several trees and large branches were blown down.

Thunderstorm Wind, Vinton

When
July 22, 3:10 AM EST
Where
Vinton County, 3.56 mi W of Ray
Measured
91 kt (105 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.210, -82.735

Two microbursts hit the Chief Logan Reservation, a summer camp for Boy Scouts. It occurred during the predawn hours. Luckily, only one scout received a minor injury, despite the large number of occupied tents in the damage paths. One large tree fell right onto a tent cot, but the boys had left earlier to seek safer shelter.

There was extensive softwood tree damage found in 2 distinct paths in the campground. Numerous pine trees were snapped and uprooted in a diverging pattern. Three tents were destroyed by fallen trees. The damage paths of both microbursts were approximately 500 yards in length with a width of 25 to 40 yards.

Thunderstorm Wind, Perry

When
July 22, 3:11 AM EST
Where
Perry County, New Lexington
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.720, -82.200

Several large trees fell about town. A roof to a funeral home was also blown off.

Thunderstorm Wind, Jackson

When
July 22, 3:16 AM EST
Where
Jackson County, 1.19 mi SSW of Byer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.163, -82.625

Trees fell across Route 327.

Thunderstorm Wind, Athens

When
July 22, 3:20 AM EST
Where
Athens County, The Plains
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.370, -82.130

Numerous trees or branches fell across roads.

Thunderstorm Wind, Morgan

When
July 22, 3:30 AM EST
Where
Morgan County, Stockport
Measured
74 kt (85 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.550, -81.800

Several trees were snapped or uprooted. A few trees damaged homes.

Thunderstorm Wind, Meigs

When
July 22, 3:50 AM EST
Where
Meigs County, Pomeroy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -82.030

Several trees and large branches were blown down.

Thunderstorm Wind, Washington

When
July 22, 4:05 AM EST
Where
Washington County, Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.550, -81.630

Numerous trees and large branches were blown down. Some of the trees knocked down power lines. The community was without power for about 4 to 5 hours.

Thunderstorm Wind, Washington

When
July 22, 4:15 AM EST
Where
Washington County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.420, -81.450

Trees fell in scattered locations about the town. Two large umbrellas, used to shelter kids from the sun, were ripped from their tables and blew away at the YMCA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115589, 115652, 115623, 115601, 115653, 115644, 115608, 115642, 115648, 115638.